Illinois, 2007

Ice Storm in Illinois, December 11, 2007

December 11, 2007 · NWS LOT · 4 events in 4 counties and zones

Freezing rain began during the early morning hours of December 11th and continued into the mid and late morning hours. One quarter inch of ice accumulation was reported in South Beloit.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Freezing rain began during the early morning hours of December 11th and continued into the mid and late morning hours. One quarter inch of ice accumulation was reported in South Beloit. One quarter to one half inch of ice accumulation was reported on trees and power lines in Dixon. Ice was hanging from utility lines and trees were ice covered in Ogle County and in Lake County, one quarter inch of ice accumulation was reported on trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 11, 1:39 AM CST, 21 minutes earlier.

Area forecast discussion, Dec 11, 1:39 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
139 AM CST TUE DEC 11 2007

.DISCUSSION...
415 PM CST

FORECAST REMAINS ONE OF THE MOST CHALLENGING EVENTS OF THE YEAR.
MODELS ARE MUCH WARMER THAN PREVIOUS EVENTS LIKE THIS WITH H8 ZERO
ISOTHERM FCST WELL INTO SRN WI TONIGHT. WHILE TEMP FCSTS MAY BE A
BIT MORE LIBERAL THAN ANTICIPATED OVER SNOW PACK...RECENT EVENTS
HAVE PROVEN THEM CLOSE AT LEAST TO THE COOLER GFS VALUES. EVEN GFS
SFC TEMPS BEING GENEROUS. AM STILL BRINGING PCPN INTO SW SECTIONS
NEAR MIDNGT AND SPREADING TO WISCONSIN LINE BY 08Z. TEMPS SOUTH OF
RTE 24 LIKELY TO START OR TURN QUICKLY TO RAIN BEFORE ACCUMULATING
ICE. WITH SOUTH FLOW OVER SNOW PACK SHUD SEE FOG FORMATION AGAIN
OVERNIGHT WITH VSBYS REDUCING NORTH OF I-80 AT PCPN ONSET. IF DEWPTS
REACH ABOVE 32...WILL SEE ICE AND SNOW EVAPORATE QUICKLY TO ADD TO
FOG RESTRICTIONS. SO PREDAWN AND MOST OF DAY TUESDAY WILL BE FOGGY.
PERHAPS VERY FOGGY.

QPF VALUES ARE IN QUESTION AND HAVE BACKED OFF ON AMOUNTS. MAY BE
LOOKING AT A TENTH BY MORNING SOUTH AND A QUARTER INCH NORTH ADDING
ANOTHER QUARTER ON TUESDAY NORTH BUT WARMING SOUTH TO RAIN.
CONFIDENCES RIDE ON TEMPERATURE BEHAVIOR. THESE WARMER TEMPS MAY
RISE NORTH INTO WARNING AREA OR MAY RETARD INTO NRN EXTREMES OF
ADVISORY AREA. THE LATTER WUD BE THE WORST CONDITION OWING TO MORE
OF AN ACCUMULATION OF ICE ON TUESDAY. NOT FEARING MUCH ICE IN THE
CHICAGO METRO AREA BUT RATHER THE NORTHWEST AND NORTH SECTIONS OF
COOK COUNTY.

INVERTED SFC TROF SLIPS TO THE EAST OF THE AREA EARLY TUESDAY...
VEERING WINDS TO NW BY MIDDAY AND ADVECTING CAA FROM THE NW. THIS
WILL DROP TEMPS TO FREEZING AGAIN BY DARK COOLING THE ENTIRE COLUMN
OF AIR OVERHEAD...THUS ANY RESIDUAL MSTR WILL BE CHANGING TO SNOW
OVERNIGHT. AM THINKING WITH DRYING AND COOLING AT SAME TIME...WILL
ONLY SEE UP TO AN INCH ACCUMULATION OVERNIGHT WITH SNOW ENDING EARLY
AT RFD...ARND MDNGT IN CHI/JOT AREA...TOWARD MRNG IN IROQUOIS...
NEWTON...JASPER AND BENTON COUNTIES.

HIGH PRESSURE MOVING IN WEDNESDAY MOVING IN SHUD MAKE FOR MORE
SUBDUED WX WITH SOME SUNSHINE WARMING US TO THE LOW TO MID 30S AGAIN
ESP WITH ABSENCE OF DEEPER SNOW COVER.

RLB

EXTENDED DISCUSSION...

THURSDAY THROUGH MONDAY...

MINOR TO MODERATE DIFFERENCES REMAIN IN THE MEDIUM RANGE GUIDANCE
THIS AFTERNOON WITH REGARDS TO THE TRACK OF A SFC LOW WHICH IS
EXPECTED TO DEVELOP LATE WEDNESDAY INTO THURSDAY ACROSS THE LOWER
MISSISSIPPI VALLEY.  GFS SOLUTIONS SUGGEST SFC LOW WILL TRACK
TOWARDS THE NORTHEAST THROUGH THE TENNESSEE AND OHIO RIVER
VALLEYS...KEEPING THE THREAT FOR SCATTERED SNOW SHOWERS ACROSS
PRIMARILY THE SOUTHERN AND SOUTHEASTERN SECTIONS OF OUR CWA.
MEANWHILE...12Z ECMWF SUGGESTS A FURTHER EASTWARD SOLUTION...WITH
SFC LOW DEVELOPMENT FURTHER TO THE EAST ACROSS THE MISSISSIPPI RIVER
DELTA...WITH A MORE EASTWARD TRACK ACROSS THE EASTERN APPALACHIANS.
HOWEVER COMPLICATIONS ARISE WITH GFS ENSEMBLE MEMBERS AS PRETTY
IMPRESSIVE AGREEMENT EXISTS BETWEEN INDIVIDUAL MODEL MEMBERS.  BASED
ON THIS...USED A COMBINATION OF BOTH GFS/ECMWF IN PREPARING EXTENDED
GRIDS THROUGH THE MEDIUM RANGE...HOWEVER BASED ON FORECASTED PRECIP
SHIELD EXPECTED PER GFS SOLUTIONS...DECIDED TO KEEP CHANCE MENTION
IN SOUTHERN AND SOUTHEASTERN PORTIONS OF CWA THROUGH MIDDAY
THURSDAY.

STRONG DIFFERENCES REMAIN THROUGH THE WEEKEND AS ECMWF SUGGESTING
DEEP SFC LOW DEVELOPMENT ACROSS THE LOWER MISSISSIPPI VALLEY.  SFC
LOW THEN EXPECTED TO TRACK NORTHEASTWARD THROUGH THE APPALACHIANS.
MEANWHILE...GFS ALSO SUGGESTING SFC LOW DEVELOPMENT...HOWEVER
FURTHER OFF THE EAST WITH THE LIKELIHOOD COASTAL CYCLOGENESIS OFF
THE NORTH CAROLINA COAST.  ALTHOUGH A WIDE MODEL SOLUTION CURRENTLY
EXISTS...MAIN FORECAST ISSUES WITH SFC LOW DEVELOPMENT WILL LIKELY
REMAIN SOUTH AND EAST OF FORECAST AREA AND FOR NOW WILL KEEP MENTION
OF CHC SNOW SHOWERS ON MONDAY WITH ARRIVAL OF UPPER SHORTWAVE
TROUGH.

&&

.AVIATION...
1030 PM CST

SUCKER HOLE IN STRATUS THAT DEVELOPED OVER CHICAGO METRO AREA
FILLING IN QUICKLY AS VERY MOIST LOW LEVELS...WET SNOWY
GROUND...LIGHT WINDS...AND STRENGTHENING...LOWERING INVERSION
COMBINING TO BRING CEILINGS DOWN TO AROUND 400-600 FEET. EXPECT
VISIBILITY TO DROP TO 2 TO 4 MILES MOST AREAS...BUT A LITTLE BIT
LOWER IN OUTLYING AREAS AWAY FROM THE CITY.

MAIN SHOW IS BIG SWATH OF HEAVY PRECIPITATION SEEN ON RADAR LOOPS
MOVING FROM KS...MO...AND SRN IA TOWARDS NORTHERN IL. PRECIP
EXPECTED TO BEGIN AROUND 09-10Z AND BECOME HEAVY BY 12Z. INITIALLY
WARM DRY LAYER SEEN ON SOUNDINGS FROM AROUND 1500 FEET UP TO ABOUT
10K FEET. AS PRECIP MOVES IN...EVAPORATION WILL QUICKLY COOL THIS TO
AN ISOTHERMAL LAYER RIGHT NEAR OR JUST ABOVE FREEZING...EXCEPT FOR
VERY SHALLOW SUB-FREEZING LAYER AT SURFACE. COLD ENOUGH AND
SATURATED ENOUGH ABOVE 10K FEET FOR ICE FORMATION. SO INITIALLY WILL
ONLY GET PARTIAL MELTING THROUGH WARM LAYER...RESULTING IN A PERIOD
OF SNOW AND SLEET IN THE RFD AREA...AND A MIX OF SLEET AND FREEZING
RAIN...POSSIBLY BRIEFLY MIXED WITH SNOW...IN CHICAGO AREA. STRONG
WARM AIR ADVECTION JUST ABOVE SURFACE EVENTUALLY BRINGS TEMPERATURES
SUFFICIENTLY ABOVE FREEZING THROUGH A FAIRLY DEEP COLUMN SO THAT
PREDOMINANT PRECIP WILL BE FREEZING RAIN AFTER ABOUT 12-13Z.
FREEZING RAIN WILL GRADUALLY TRANSITION TO JUST RAIN AS TEMPERATURES
CLIMB ABOVE FREEZING AT SURFACE FROM SOUTH TO NORTH. TIMING OF THIS
CHANGE OVER IS THE REAL DILEMMA. BEST GUESS IS EARLY-MID MORNING
GARY...AND MID MORNING MDW...LATE MORNING OR EARLY AFTERNOON ORD AND
DPA. WILL LIKELY STAY FREEZING ALL DAY AT RFD.

PRECIPITATION SHOULD DIMINISH IN INTENSITY BY AFTERNOON AND
GRADUALLY TAPER OFF IN THE EVENING. RAIN COULD MIX WITH OR CHANGE TO
SLEET AND SNOW BEFORE ENDING...BUT NO SIGNIFICANT ACCUMULATIONS
EXPECTED MONDAY EVENING. LIGHT SSE WINDS EXPECTED TO BECOME SSW
AFTER 12Z AND THEN TRANSITION TO NORTHWEST IN THE AFTERNOON AS A
COLD FRONT DROPS THROUGH THE AREA.

&&

.MARINE...
139 AM CST

FAIRLY BENIGN WINDS/WAVES ACROSS THE LAKE THROUGH THE NEXT SEVERAL
DAYS. WINDS WILL VEER TO NW AND INCREASE A BIT TONIGHT POSSIBLY
APPROACHING FORCE 3 BUT SHOULD SUBSIDE FAIRLY QUICKLY AGAIN
WEDNESDAY MORNING. WINDS SHOULD BACK TO SOUTHWEST AGAIN COME
THURSDAY AND INCREASE TO 25-30KT...PARTICULARLY OVER NORTHERN
PORTIONS OF THE LAKE WHERE WINDS COULD BRIEFLY FLIRT WITH LOW END
GALES THURSDAY AFTERNOON. COLD FRONT MOVES DOWN THE LAKE LATE
THURSDAY NIGHT INTO FRIDAY MORNING WITH NORTHWEST WINDS PROBABLY
APPROACHING GALE FORCE BY FRIDAY.

IZZI

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...ICE STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR ILZ003>006-008-
     010>012.
     FREEZING RAIN ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ILZ013-014-
     019>023-032-033-039.
IN...FREEZING RAIN ADVISORY UNTIL MIDNIGHT CST /1 AM EST/ TONIGHT FOR
     INZ001-002-010-011-019.
LM...NONE.

&&

WFO LOT
Hazardous weather outlook, Dec 10, 11:50 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1150 PM CST MON DEC 10 2007

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
112200-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1150 PM CST MON DEC 10 2007 /1251 AM EST TUE DEC 11 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

AN ICE STORM WARNING IS IN EFFECT FOR ICE ACCUMULATIONS OF A QUARTER
TO A HALF INCH OF ICE FOR NORTH CENTRAL AND FAR NORTHERN COUNTIES OF
ILLINOIS LATE TONIGHT THROUGH TUESDAY EVENING. A FREEZING RAIN
ADVISORY FOR ICE ACCUMULATIONS LESS THAN A QUARTER INCH IS IN EFFECT
FOR LASALLE THROUGH COOK COUNTIES ON SOUTH FOR THAT SAME TIME PERIOD.

LATE TONIGHT ICE ACCUMULATIONS WILL AMOUNT TO A QUARTER INCH IN THE
ICE STORM AREA WHILE ONLY A TENTH UP TO A QUARTER INCH IS EXPECTED
IN THE ADVISORY AREA.

WIDESPREAD FOG WILL ALSO BE A PROBLEM OVERNIGHT WITH THE DENSER
FOG LIKELY SOUTH OF I-80.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AN ADDITIONAL ICE ACCUMULATION OF A QUARTER INCH IS LIKELY IN THE
WARNING AREA WITH LITTLE ADDITIONAL ICE ACCUMULATION IN THE ADVISORY
AREA. TEMPERATURES WILL BE ON THE RISE TUESDAY...PROBABLY MELTING
MUCH OF THE ICE IN THE ADVISORY AREA. HOWEVER COLD AS THE SYSTEM
RESPONSIBLE FOR THE ICE MOVES AWAY TO THE EAST ON TUESDAY...COLD AIR
WILL MOVE IN FROM THE NORTHWEST...CHANGING RAIN AND FREEZING RAIN TO
SNOW. SNOW AMOUNTS WILL BE RATHER LIGHT WITH LESSER AMOUNTS TO THE
NORTH. BY WEDNESDAY MORNING...THERE COULD BE A HALF INCH TO AN INCH
OF NEW SNOW ACROSS THE AREA.

MELTING OF SNOWPACK AND ABOVE FREEZING TEMPERATURES OVERRIDING
THIS PACK WILL SATURATE THE AIR NEAR THE GROUND AND MAINTAIN OR
INDUCE
DENSER FOG FOR THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY REPORTS OF ICE ACCUMULATIONS TO THE
NATIONAL WEATHER SERVICE IN CHICAGO.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-112200-
WINTHROP HARBOR TO MICHIGAN CITY-
1150 PM CST MON DEC 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA
NEARSHORE WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-112200-
LAKE MICHIGAN OPEN WATERS-
1150 PM CST MON DEC 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 ice storm. Local standard time, as filed.

Ice Storm, Winnebago

When
December 11, 2:00 AM CST to 11:00 AM CST
Where
Winnebago forecast zone
Reported by
Trained Spotter
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Ice Storm, Lee

When
December 11, 2:00 AM CST to 11:00 AM CST
Where
Lee forecast zone
Reported by
Law Enforcement
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Ice Storm, Ogle

When
December 11, 2:00 AM CST to 11:00 AM CST
Where
Ogle forecast zone
Reported by
Emergency Manager
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Ice Storm, Lake

When
December 11, 2:00 AM CST to 12:00 PM CST
Where
Lake forecast zone
Reported by
Public
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67526, 67528, 67529, 67531.